Search Results

You are looking at 1 - 4 of 4 items for

  • Author: Petros Grivas x
  • All content x
Clear All Modify Search
Full access

Laura C. Kennedy, Shailender Bhatia, John A. Thompson, and Petros Grivas

The use of immune checkpoint inhibitors (ICIs) is rapidly expanding to the treatment of many cancer types, both in the metastatic setting and as an adjuvant to other therapies. Clinical trials using ICIs have largely excluded patients with preexisting autoimmune diseases due to concerns for increased toxicity. However, emerging evidence shows that ICIs may be considered in some patients with autoimmunity. This review discusses the commonalities between clinical autoimmune diseases and ICI-induced immunotherapy-related adverse events, and summarizes the existing case series that describes patients with solid tumors who have a preexisting autoimmune disease. This review also discusses which patients with autoimmunity could be considered reasonable candidates for ICI therapy.

Full access

Petros Grivas, Meaghan Roach, Vivek Pawar, Caroline Huber, Suepattra May-Slatter, Isha Desai, Jane Chang, and Murtuza Bharmal

Full access

Kavea Panneerselvam, Rajan N. Amin, Dongguang Wei, Dongfeng Tan, Phillip J. Lum, Hao Chi Zhang, David M. Richards, Mehmet Altan, Petros Grivas, John A. Thompson, Anusha S. Thomas, and Yinghong Wang

Full access

Kavea Panneerselvam, Rajan N. Amin, Dongguang Wei, Dongfeng Tan, Phillip J. Lum, Hao Chi Zhang, David M. Richards, Mehmet Altan, Petros Grivas, John A. Thompson, Anusha S. Thomas, and Yinghong Wang

Background: Although immune checkpoint inhibitors (ICIs) have provided practice-changing outcomes in treating many cancers, ICI-related gastrointestinal toxicity can limit their use. Upper gastrointestinal toxicity is not common nor as well described as lower gastrointestinal toxicity. We aimed to characterize the clinical presentation, endoscopic and histologic features, treatment response, and outcomes of ICI-related esophagitis. Methods: We retrospectively studied patients at The University of Texas MD Anderson Cancer Center in whom esophagitis developed after receiving ICIs from June 2011 through January 2020. We included patients with endoscopic evidence of esophagitis and excluded those with other obvious causes of esophagitis. A chi-square test was used to assess associations between categorical variables. The Mann-Whitney U test was used to compare differences between continuous variables. Results: Of 657 consecutive patients who underwent esophagogastroduodenoscopy (EGD) during or within 6 months of completing ICI-based therapy, 21 (3%) had esophagitis deemed to be from ICIs. Of these patients, 1 (5%) received an inhibitor of CTLA-4 alone, 15 (71%) received anti–PD-1 or PD-L1 monotherapy, and 5 (24%) received a combination of these. Median time from ICI initiation to onset of esophagitis was 4 months. Upon evaluation with EGD, only 3 patients (14%) had isolated esophageal involvement; 18 (86%) had concurrent involvement of the stomach, duodenum, or both. Most patients (67%) were treated with proton pump inhibitors, and 4 (19%) received steroids (prednisone or budesonide). The mortality rate was 38% (median follow-up, 15 months). Conclusions: Esophagitis associated with ICI use is rare. The diagnosis is one of exclusion because its clinical presentation appears similar to that of inflammation resulting from other causes. It often occurs in conjunction with other upper gastrointestinal toxicity. Symptoms are mild and respond well to nonimmunosuppressive treatment, with few severe complications.